Texas, 2024

Drought in Texas, June 1 to 30, 2024

June 1 to 30, 2024 · NWS EWX · 9 events in 9 counties and zones

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, May 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1225 AM CDT Sat Jun 1 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 202 PM CDT Fri May 31 2024

Unfortunately, there continues to be low confidence in the forecast
through the short term regarding the timing and location of any
additional showers and thunderstorms. CAMs continue to depict
isolated to scattered convection developing this afternoon/evening,
though there are large differences in where and when. Therefore,
we'll be focusing our attention on some of the most likely areas for
development which include a surface boundary approaching the
northern Hill Country which is evident in airport observations and
satellite imagery, a dryline that remains in west Texas, and the SDB
Mountains in Mexico. Convection is already noted over the mountains,
though any convection that develops along the aforementioned
boundary will likely impact the area first due to its proximity.
Regardless of where and when storms develop, there remains a threat
for a few severe thunderstorms as there is plenty of SBCAPE west and
sufficient elevated instability remaining where storms moved through
this morning. There remains plenty of effective bulk shear as well.
Large hail will be the main threat with storms today with a
secondary threat for damaging wind gusts.

Any activity should diminish after sunset with generally quiet
conditions overnight. Additional isolated strong to severe
thunderstorm activity is possible tomorrow afternoon, with a focus
on the coastal plains during the afternoon associated with a weak
500mb disturbance, transitioning to western areas in the evening as
dryline activity will attempt to push into the area.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 202 PM CDT Fri May 31 2024

Much of the upcoming week is largely expected to remain precipitation
free along with above normal temperatures across all areas. Expect
daytime highs to range from the lower 90s to near 103 degrees Sunday
through Tuesday, with highs increasing into the mid 90s to 110
degrees for the remainder of the forecast period. Overnight lows will
be warm as well, with 70s to near 80 for most locations. The NBM
numbers looked too low and we have bumped these values up for the mid
to late week period. With temperatures set to increase and recent
rains helping to keep humidity levels up, we will likely see the
return of heat headlines for a good portion of the upcoming work
week.

We will keep a low chance for afternoon showers and storms in
the forecast for Sunday across our far northern counties. The models
indicate some weak lift embedded in the west/southwest flow aloft
will move across the region. As we head into the middle to late
portion of the forecast, the medium range models show the subtropical
ridge building to our west, which would bring some northwest flow
aloft to the region. These types of patterns to tend to favor late
night/early morning MCS activity, but overall confidence in the
details is low at this time.

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Sat Jun 1 2024

VFR turns MVFR overnight. VFR returns by midday on Saturday, only to
fall back to MVFR Saturday night. There are low PROBs for SHRA/TSRA
on Saturday into Saturday night. However there is uncertainty on
timing, locations, and movement. As a result, have kept mention out
of forecast, at this time. Southeasterly winds will prevail, becoming
breezy/gusty on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  94  77  94 /  10  10  10  10
Austin Bergstrom Intl Airport  75  93  76  94 /  10  10  10  10
New Braunfels Muni Airport     76  96  77  97 /  10  10  10  10
Burnet Muni Airport            74  90  75  91 /  10  10  20  10
Del Rio Intl Airport           80 100  81 104 /  30  10   0  10
Georgetown Muni Airport        73  91  75  92 /  10  20  10  10
Hondo Muni Airport             76  97  77  99 /  20   0  10  10
San Marcos Muni Airport        75  94  76  95 /  10  10  10  10
La Grange - Fayette Regional   77  92  77  92 /  10  10   0  10
San Antonio Intl Airport       78  96  78  97 /  10  10  10  10
Stinson Muni Airport           78  97  79  98 /  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...Brady
Aviation...04
Hazardous weather outlook, May 31, 12:34 AM CST, 23 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
134 AM CDT Fri May 31 2024

TXZ171>173-183>194-202>209-217>225-228-010645-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
134 AM CDT Fri May 31 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A round, possibly two, of strong to severe storms and locally
heavy rainfall is possible into Friday morning and again later
Friday as storms arrive from out of the north-northwest. Main
hazards include damaging winds, large hail, and isolated
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for strong to severe storms, and locally heavy
rains continue at times into the weekend.

Heat will intensify next week to where Heat Advisories may
become needed across portions of the region mid to late week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports from any storms into
this weekend.

In the hours before

Local storm report, May 31, 10:40 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1140 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Flood            3 E Kyle                29.99N 97.83W
05/31/2024                   Hays               TX   Emergency Mngr

            Bunton Lane at Twin Estates Drive closed due
            to water over the roadway.

&&

MB
Local storm report, May 31, 10:41 PM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1141 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     Flood            4 NE New Braunfels      29.75N 98.08W
05/31/2024                   Comal              TX   Emergency Mngr

            Goodwin Ln closed due to water over the road
            at Alligator Creek.

&&

MB
Local storm report, May 31, 10:45 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1145 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             4 NW Buchanan Dam       30.80N 98.47W
05/31/2024  E0.75 Inch       Llano              TX   Emergency Mngr

            6850 Ranch Road on TX-261 in Buchanan Dam.

&&

MB
Local storm report, May 31, 11:04 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1204 AM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Hail             2 SE Sisterdale         29.96N 98.70W
05/31/2024  E1.00 Inch       Kendall            TX   Cocorahs

            Small amount of quarter size hail; time
            estimated via radar.

&&

MB
Local storm report, May 31, 11:21 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1221 AM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     Flood            4 NNW Dripping Springs  30.24N 98.12W
05/31/2024                   Hays               TX   Emergency Mngr

            Bell Springs Rd closed at Barton Creek for
            water over the roadway.

&&

MB
Local storm report, May 31, 11:23 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1223 AM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     Flood            2 WSW Dripping Springs  30.18N 98.12W
05/31/2024                   Hays               TX   Emergency Mngr

            Mount Gainor Road at Onion Creek closed for
            water over the roadway.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Bandera

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Edwards

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Kendall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Kerr

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Drought Monitor
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Kinney

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Drought Monitor
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Medina

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Medina forecast zone
Reported by
Drought Monitor
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Real

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Real forecast zone
Reported by
Drought Monitor
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Uvalde

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Val Verde

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Most of South-Central Texas had near normal rainfall during the month and the drought was mostly unchanged. Kinney County remained in Extreme (D3) drought, Edwards, Kerr, Medina, Real, Uvalde, and Val Verde stayed in Severe (D2) drought. There was enough rain in Bandera (changed on June 11) and Kendall (changed on June 25) Counties to improve the drought from D3 to D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.9 feet and was 93.7 feet below normal. The Edwards Aquifer rose 0.9 feet but was still 31.0 feet below normal. Lake Amistad dropped 2.1 feet and was 69.8 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Uvalde, Val Verde, and Medina had an outdoor burn ban in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188452, 1188453, 1188454, 1188455, 1188456, 1188457, 1188459, 1188460, 1188461.